I'd always heard to avoid much sun exposure while on methotrexate and never paid much attention and sunbathed lots, for nearly 6 years I was fine and then last summer I had a horrific phototoxic reaction I had to see 11 skin specialists for. My skin looked burnt but wasn't and it turned purple then black then eventually deep brown but in bizarre patches and I had to have spray tans done every 2 weeks to fill in the marks. I was just very lucky it didn't affect my face and even now a year on I can still see the marks it has permanently damaged my pigment. I now have to take hydroxycholoquine (Plaquenil) during the months where UV is high or I could react again.
If your on medication that says avoid sun exposure PLEASE PLEASE avoid it!!! I dodged the bullet for 6 years but wham it got me, they're not sure why it took so long it could have been a build up in my system but it just isn't worth the risk and if you do get a reaction the effects can last a LOOOOONG time let alone what it could do to your skin cancer risk.
Since my reaction all of my friends have started to be more sunsafe as even they were freaked at just what the sun can do to you and I am now an avid St Tropez user (I'll have to be for as long as I have these marks to fill in!!)